Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS North Platte, NE

July 3, 2023Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2023, 9:49 PM MDT for Sheridan County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2023, 9:49 PM MDT (03:49 UTC)
Expired
Jul 3, 2023, 10:45 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:00 PM MDTTSTM WND GST 6013 Nnw Clinton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 9:23 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3225 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KLBF 040349
SVRLBF
NEC161-040445-
/O.NEW.KLBF.SV.W.0166.230704T0349Z-230704T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
949 PM MDT Mon Jul 3 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Sheridan County in the Panhandle of Nebraska...

* Until 1045 PM MDT.

* At 948 PM MDT, severe thunderstorms were located along a line
  extending from 12 miles north of Chadron Airport to 7 miles south
  of Red Cloud Campground, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection 
  of Highway 87 and Craven Creek Road, Lone Butte, Mount Maria, 
  Highway 250 crossing the Niobrara River, Walgren Lake State 
  Recreation Area, Pine Ridge, and Metcalf State Wildlife Management 
  Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 108.
 Highway 250 between mile markers 34 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10221 4251 10208 4251 10278 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 0348Z 264DEG 36KT 4300 10315 4259 10303 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MBS
2 follow-up statements
290 
WWUS53 KLBF 040425
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1025 PM MDT Mon Jul 3 2023

NEC161-040445-
/O.CON.KLBF.SV.W.0166.000000T0000Z-230704T0445Z/
Sheridan NE-
1025 PM MDT Mon Jul 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

At 1024 PM MDT, severe thunderstorms were located along a line
extending from near White Clay to 12 miles south of Hay Springs,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Lone Butte, 
Mount Maria, Highway 250 crossing the Niobrara River, Walgren Lake 
State Recreation Area, Pine Ridge, and Metcalf State Wildlife 
Management Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 108.
 Highway 250 between mile markers 34 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10221 4251 10208 4251 10278 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 0424Z 266DEG 37KT 4301 10264 4251 10262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MBS
123 
WWUS53 KLBF 040439
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1039 PM MDT Mon Jul 3 2023

NEC161-040449-
/O.EXP.KLBF.SV.W.0166.000000T0000Z-230704T0445Z/
Sheridan NE-
1039 PM MDT Mon Jul 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY WILL
EXPIRE AT 1045 PM MDT...
    
The storms which prompted the warning remain severe so a new warning 
has been isused.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10221 4251 10208 4251 10278 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 0439Z 264DEG 36KT 4302 10246 4252 10244 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:01 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 3, 6:01 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
701 PM CDT Mon Jul 3 2023

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Mon Jul 3 2023

Key Messages:

- Severe storms are possible across far northern Nebraska late
  tonight. The concern is wind damage.

- Additional severe weather is possible Tuesday afternoon, mainly
  affecting scntl and swrn Nebraska. The hazards are large hail,
  significant wind gusts > 75 mph and locally heavy rainfall which
  could cause flooding in some areas.

- Severe weather is possible across wrn Nebraska late Thursday.
  The primary concern is large hail.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM CDT Mon Jul 3 2023

An upper level disturbance affecting the Tetons this afternoon
will move east and set off a round of storms off the Big Horns, nrn
Laramie's and Black Hills. This mostly linear storm complex will move
east overnight, potentially brushing nrn Nebraska before entering
the upper Midwest Tuesday morning. POPs across nrn Nebraska tonight
get a boost to 40 percent using the HRRR and the storms should reach
Sheridan county around midnight.

This disturbance should deposit a residual boundary across ncntl
Nebraska Tuesday morning which will be the focus for storm
development Tuesday afternoon. The POP forecast Tuesday leans on the
short term model blend (STMB) plus CAMs, the NAMnest and HRRR.
Theses models light up the area from Frontier county north to
O'Neill 21z Tuesday afternoon around 21z. It's important to note
these CAMs can overreact to daytime heating and there is no obvious
upper level support so POPs in that area are limited to 50 percent
Tuesday afternoon. Storm coverage would likely be isolated if no
upper level support is in place. This important detail will become
clear Tuesday.

Winds aloft at h500mb Tuesday will be strong around 30kts and the
MLCAPE near 3000J/KG should support a large hail potential while the
DCAPE near 1500J/KG would suggest a significant wind damage threat
(see SWODY2). PWAT around 1.60 inches supports a locally heavy
rainfall concern. These storms, if they develop, will move southeast
perhaps exiting swrn and ncntl Nebraska by 00z Tuesday evening.

Otherwise, the models are a bit quicker with the cold front Tuesday.
Temperatures could still warm into the 90s south of Interstate 80. A
blend of the STMB and NAMnest was the basis for highs around 70
north to mid 90s far south.

The POP forecast Tuesday night uses the STMB but these showers and
thunderstorms will be post-frontal and the severe weather potential
with this rain is uncertain. Lapse rates in the NAM soundings appear
to become moist adiabatic; the effect of diabatic warming from
earlier rain activity across the cntl high Plains.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM CDT Mon Jul 3 2023

No change in the forecast philosophy here. A belt of 40-60kt+ winds
will take hold aloft at h500-300mb Wednesday through Monday. The
forecast of interest are Thu, Fri, Sat and Sun. It is during
these days the GFS and ECM are ramping up instability and
generating storm activity, likely severe at times given the very
strong shear predicted in both models. It is worth noting both the
GFS and ECM are on board for storms Thu and Fri but the ECM holds
off on storms Saturday waiting until Sunday. The GFS shows storm
development both Sat and Sun.

The storm mode and evolution are uncertain beyond Thursday. The
situation Thursday looks like it's off the Laramie Range late
afternoon and then east northeast into wrn Nebraska during the
evening or later.

Beyond Thursday, the shear could be too strong relative to the
instability to support deep convection and there is evidence of a
strong cap in the GFS model soundings at KLBF and KVTN. This could
limit severe storms to just the high Plains and wrn Nebraska. Still,
the NBM has peppered the forecast with POPs daily Thursday through
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 649 PM CDT Mon Jul 3 2023

VFR conditions are expected through the forecast period outside of
convection.

Initial threat for convection at either terminal will
come late tonight at VTN. Latest trends have been to slow arrival
of strong storms moving out of Wyoming and so have delayed onset
by a few hours from previous forecast but precise timing remains
medium confidence at best. Believe this activity will contain
gusty erratic winds and potential for MVFR ceilings/visibilities.
Will cover with a tempo group for now given brief duration
highlighted by short-term guidance. Expectation is for this
activity to remain north of LBF but will need to monitor.

Round two of convection will occur during the day Tuesday.
Isolated thunderstorms are possible during the early afternoon but
the brunt of any threat will occur late afternoon and evening
along a stalled frontal boundary. Currently anticipating this
boundary to set up near a MCK to ONL line which will keep the
threat south and east of LBF and especially VTN. Trends will need
to be monitored. North of this boundary, however, low stratus is
likely to be prevalent with MVFR CIGs lingering through the bulk
of the period at VTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...NMJ
Hazardous weather outlook, Jul 3, 9:40 PM MDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1040 PM CDT Mon Jul 3 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-041200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1040 PM CDT Mon Jul 3 2023 /940 PM MDT Mon Jul 3 2023/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight, mainly over north
central Nebraska and the northern Sandhills. Storms along and near
the Highway 20 corridor may produce large hail and damaging winds
through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will track into the area on Tuesday leading to an
increased threat for thunderstorms Tuesday afternoon and Tuesday
night. Some storms may be severe with large hail and damaging winds.
At this time, the main area of concern for severe storms is across
southwest and portions of north central Nebraska. Monitor the
forecast if you have outdoor plans for the holiday as thunderstorm-
related disruptions to Independence Day activities are becoming
increasingly possible.

Another round of severe storms is possible Thursday afternoon and
evening. The main area of concern is west of a line from North Platte
to Cody.

Thunderstorms will be possible Friday night through Sunday across the
area. At this time, the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:02 PM MDTSpecial Weather StatementLBFSheridan43 min
Jul 3, 10:38 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan37 min
Jul 3, 11:13 PM MDTSpecial Weather StatementLBFSheridan47 min
Jul 4, 12:00 AM MDTSpecial Weather StatementLBFCherry45 min
Jul 4, 12:46 AM MDTSpecial Weather StatementLBFCherry44 min
Jul 4, 4:31 PM MDTSpecial Weather StatementLBFKeith, Perkins44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.